An Improved Algorithm for Packing T-Paths in Inner Eulerian Networks

  • Maxim A. Babenko
  • Kamil Salikhov
  • Stepan Artamonov
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7434)


A digraph G = (V,E) with a distinguished set T ⊆ V of terminals is called inner Eulerian if for each v ∈ V − T the numbers of arcs entering and leaving v are equal. By a T-path we mean a simple directed path connecting distinct terminals with all intermediate nodes in V − T. This paper concerns the problem of finding a maximum T-path packing, i.e. a maximum collection of arc-disjoint T-paths.

A min-max relation for this problem was established by Lomonosov. The capacitated version was studied by Ibaraki, Karzanov, and Nagamochi, who came up with a strongly-polynomial algorithm of complexity O(φ(V,E) ·logT + V 2 E) (hereinafter φ(n,m) denotes the complexity of a max-flow computation in a network with n nodes and m arcs).

For unit capacities, the latter algorithm takes O(φ(V,E) ·logT + VE) time, which is unsatisfactory since a max-flow can be found in o(VE) time. For this case, we present an improved method that runs in O(φ(V,E) ·logT + E logV) time. Thus plugging in the max-flow algorithm of Dinic, we reduce the overall complexity from O(VE) to O( min (V 2/3 E, E 3/2) ·logT).


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Babenko, M.A., Karzanov, A.V.: Free multiflows in bidirected and skew-symmetric graphs. Discrete Applied Mathematics 155, 1715–1730 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Cherkassky, B.V.: A solution of a problem on multicommodity flows in a network. Ekonomika i Matematicheskie Metody 13(1), 143–151 (1977) (in Russian)MathSciNetGoogle Scholar
  3. 3.
    Dinic, E.A.: Algorithm for solution of a problem of maximum flow in networks with power estimation. Dokl. Akad. Nauk. SSSR 194, 754–757 (in Russian) (translated in Soviet Math. Dokl. 111, 277–279)Google Scholar
  4. 4.
    Edmonds, J., Johnson, E.L.: Matching: a well-solved class of integer linear programs. In: Guy, R., Hanani, H., Sauer, N., Schönhein, J. (eds.) Combinatorial Structures and Their Applications, pp. 89–92. Gordon and Breach, NY (1970)Google Scholar
  5. 5.
    Even, S., Tarjan, R.E.: Network Flow and Testing Graph Connectivity. SIAM Journal on Computing 4, 507–518 (1975)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Ford, L.R., Fulkerson, D.R.: Flows in Networks. Princeton Univ. Press, Princeton (1962)zbMATHGoogle Scholar
  7. 7.
    Fortune, S., Hopcroft, J., Wyllie, J.: The directed subgraph homeomorphism problem. Theoretical Computer Sci. 10, 111–121 (1980)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Frank, A.: On connectivity properties of Eulerian digraphs. Ann. Discrete Math. 41, 179–194 (1989)CrossRefGoogle Scholar
  9. 9.
    Goldberg, A.V., Karzanov, A.V.: Path problems in skew-symmetric graphs. Combinatorica 16, 129–174 (1996)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Goldberg, A.V., Karzanov, A.V.: Maximum skew-symmetric flows and matchings. Mathematical Programming 100(3), 537–568 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Goldberg, A.V., Rao, S.: Beyond the flow decomposition barrier. In: Proc. 38th IEEE Symposium Foundations of Computer Science (1997); adn Journal of the ACM 45, 783–797 (1998) Google Scholar
  12. 12.
    Goldberg, A.V., Tarjan, R.E.: A new approach to the maximum flow problem. J. ACM 35, 921–940 (1988)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Ibaraki, T., Karzanov, A.V., Nagamochi, H.: A fast algorithm for finding a maximum free multiflow in an inner Eulerian network and some generalizations. Combinatorica 18(1), 61–83 (1998)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Karger, D.R.: Random sampling in cut, flow, and network design problems. Mathematics of Operations Research (1998)Google Scholar
  15. 15.
    Karger, D.R.: Better random sampling algorithms for flows in undirected graphs. In: Proc. 9th Annual ACM+SIAM Symposium on Discrete Algorithms, pp. 490–499 (1998)Google Scholar
  16. 16.
    Karger, D.R., Levine, M.S.: Finding Maximum flows in undirected graphs seems easier than bipartite matching. In: Proc. 30th Annual ACM Symposium on Theory of Computing, pp. 69–78 (1997)Google Scholar
  17. 17.
    Karzanov, A.V.: O nakhozhdenii maksimalnogo potoka v setyakh spetsialnogo vida i nekotorykh prilozheniyakh. In: Matematicheskie Voprosy Upravleniya Proizvodstvom, vol. 5. University Press (1973) (in Russian)Google Scholar
  18. 18.
    Karzanov, A.V.: Combinatorial methods to solve cut-dependent problems on multiflows. In: Combinatorial Methods for Flow Problems, Inst. for System Studies, Moscow, vol. (3), pp. 6–69 (1979) (in Russian)Google Scholar
  19. 19.
    Karzanov, A.V.: Fast algorithms for solving two known problems on undirected multicommodity flows. In: Combinatorial Methods for Flow Problems, Inst. for System Studies, Moscow, vol. (3), pp. 96–103 (1979) (in Russian)Google Scholar
  20. 20.
    Kupershtokh, V.L.: A generalization of Ford-Fulkerson theorem to multiterminal networks. Kibernetika 7(3), 87–93 (1971) (in Russian) (Translated in Cybernetics 7(3) 494-502)Google Scholar
  21. 21.
    Lawler, E.L.: Combinatorial Optimization: Networks and Matroids. Holt, Reinhart, and Winston, NY (1976)zbMATHGoogle Scholar
  22. 22.
    Lovász, L.: On some connectivity properties of Eulerian graphs. Acta Math. Akad. Sci. Hung. 28, 129–138 (1976)zbMATHCrossRefGoogle Scholar
  23. 23.
    Lovász, L.: Matroid matching and some applications. J. Combinatorial Theory, Ser. B 28, 208–236 (1980)zbMATHCrossRefGoogle Scholar
  24. 24.
    Mader, W.: Über die Maximalzahl kantendisjunkter A-Wege. Archiv der Mathematik (Basel) 30, 325–336 (1978)MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Schrijver, A.: Combinatorial Optimization. Springer (2003)Google Scholar
  26. 26.
    Sleator, D.D., Tarjan, R.E.: A data structure for dynamic trees. J. Comput. Syst. Sci. 26(3), 362–391 (1983)MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    Tutte, W.T.: Antisymmetrical digraphs. Canadian J. Math. 19, 1101–1117 (1967)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Maxim A. Babenko
    • 1
  • Kamil Salikhov
    • 1
  • Stepan Artamonov
    • 1
  1. 1.Yandex LLCMoscow State UniversityRussia

Personalised recommendations